FRIDAY, May 3 (HealthDay News) -- Women taking birth control pills with lower amounts of estrogen -- a commonly prescribed contraceptive -- may be at higher risk for chronic pelvic pain and pain during orgasm, according to new research.
A study of nearly 1,000 women found that women on the lower-dose oral contraceptives were more likely than those on the standard dose (with higher estrogen levels), or those not on the pill, to report pelvic pain.
"In our practice, we have seen a lot of this anecdotally," said Dr. Nirit Rosenblum, assistant professor of urology at NYU Langone Medical Center in New York City, a specialist in female pelvic medicine and reconstructive surgery.
To investigate the potential link further, she compared pain symptoms of women on low-dose birth control pills with those not on pills and those on standard doses.
She is scheduled to present the findings Tuesday at the American Urological Association's annual meeting in San Diego, but acknowledged additional research is needed to understand the association.
For her study, Rosenblum defined low-dose birth control pills as those that contain less than 20 micrograms (mcg) of synthetic estrogen. (The name often includes the word "lo.") Those that have 20 mcg or more are "standard" or normal dose.
When natural estrogen production declines at menopause, women can begin to experience pelvic pain, Rosenblum said.
To see if low-estrogen birth control pills might mimic those effects, she evaluated the online survey responses of 932 women, aged 18 to 39, associated with two large universities. Women with a history of pelvic pain, the painful pelvic condition endometriosis or any who were pregnant were excluded from the study.
Women reported if they were on the pill or not and which dose pill. Of the 327 women taking birth control pills, about half used a low-dose pill. The other 60
All rights reserved